Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 57, NWS Los Angeles, CA

October 17, 2005Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 17, 2005, 2:23 AM PDT for Los Angeles County, Ventura County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2005, 2:23 AM PDT (09:23 UTC)
Expired
Oct 17, 2005, 4:30 AM PDT
In force
2 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 48 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 170927
FFWLOX
CAC037-111-171130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
223 AM PDT MON OCT 17 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHEASTERN VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 430 AM PDT

* AT 218 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAINFALL OVER THE RECENT TOPANGA FIRE NEAR SIMI VALLEY AND 
THOUSAND OAKS. 

* LINES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE OVER THIS 
  BURN AREA FOR THE NEXT SEVERAL HOURS.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

AREAS AFFECTED INCLUDE HIGHWAY 118 NEAR SANTA SUSANA PASS...SANTA 
SUSANA PASS ROAD...AND RESIDENCES IN AND BELOW THE BURN AREA.

LAT...LON 3419 11883 3411 11864 3424 11852 3433 11875

$$

DANIELSON

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 8:23 PM PDT, 6 hours earlier.

Area forecast discussion, Oct 16, 8:23 PM PDT, 6 hours before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
823 PM PDT SUN OCT 16 2005

.SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM HAS BEEN MEANDERING
SSW TO NR 30N/120W THIS EVENING. ABUNDANT MOISTURE IS SWEEPING NORTH
AROUND THE EAST SIDE OF THE LOW...BUT MOST OF THIS HAS BEEN RAINING
OUT OVER EXTREME SRN CA. HOWEVER...A DEFORMATION ZONE BAND OF OF
RAIN HAS SET UP WEST TO EAST IN THE NORTHEAST QUADRANT OF THE UPPER
LOW AND EXTENDS FROM THE INLAND EMPIRE...WEST OVER CATALINA
ISLAND...THEN SOUTH OF THE CHANNEL ISLANDS. THE CATALINA ISLAND
AIPORT HAS REPORTED THREE TENTHS OF INCH OF RAIN DURING THE PAST 3
HOURS...BUT AREAS IN MAINLAND SRN LA COUNTY HAVE NOT GOTTEN MORE
THAN A TRACE. THERE IS A PRETTY SHARP CUT-OFF BETWEEN RAIN AND NO
RAIN WITH THIS BAND...AND CONSIDERING THAT THE UPPER LEVEL LOW IS
SUPPOSED TO MOVE A LITTLE FARTHER SOUTH OVERNIGHT...I WOULD NOT
EXPECT THIS RAIN TO EXPAND OR MOVE MUCH TO THE NORTH. HOWEVER...WILL
MAINTAIN LOW CHC POPS FROM SANTA BARBARA THROUGH LOS ANGELES
COUNTIES OVERNIGHT...BUT RAISED THE OF RAIN TO CATEGORICAL FOR
CATALINA ISLAND. THE CHC OF THUNDER OVERNIGHT SHOULD BE MINIMAL AND
MAINLY SOUTH OF A LINE FROM THE CHANNEL ISLANDS TO THE SAN GABRIEL
VALLEY.

WINDS IN THE VENTURA AND LOS ANGELES COUNTY MOUNTAINS ARE IN LARGE
PART BELOW ADVISORY LEVELS. HOWEVER...A FEW LOCATIONS CONTINUE TO BE
RATHER GUSTY (IN EXCESS OF 45 MPH). SO WILL KEEP ADVISORY GOING
THROUGH NOON MONDAY.

THE LARGE SWELL WHICH GENERATED HIGH SURF CONDITIONS ON THE CENTRAL
COAST DURING THE PAST DAY OR SO HAS SUBSIDED TO LEVELS THAT DO NOT
POSE AN ADDITIONAL THREAT OF HIGH SURF ON THE BEACHES. WILL LET THE
HIGH SURF ADVISORY EXPIRE ON TIME AT 9 PM THIS EVENING.

THE FORECAST FOR INCREASING CHANCES OF RAIN DURING THE DAY MONDAY AS
THE UPPER LOW STARTS TO MOVE BACK TO THE NORTHEAST STILL LOOKS GOOD.
NO CHANGES NEEDED IN THIS PORTION OF THE FORECAST THIS EVENING.

...FROM PREVIOUS DISCUSSION...

MOISTURE CONTINUES TO BE PULLED NORTH AND WEST AS THE STRONG LOW
PERSISTS UPSTREAM. HAVE INCREASED THE QPF OVER THE AREA WITH MAX
STORM TOTALS NEAR TWO INCHES OVER THE HIGHER TERRAIN AND AVERAGING
NEAR ONE HALF INCH OVER THE COASTAL AREAS SOUTH OF POINT CONCEPTION
WITH LESSER AMOUNTS OVER THE COAST NORTH. STRONG UPPER JET WILL
CONTINUE TO ROTATE THROUGH THE LOW OVERNIGHT AND MOVE ASHORE EARLY
MON MORNING. A SATURATED SOUNDING WILL EXIST BY MON MORNING AS THE
SOUTH FLOW ACCELERATES. MOISTURE WILL CONTINUE TO BE PULLED NORTH
AND WEST OVERNIGHT AND WILL CONSOLIDATE OVER THE AREA AS THE LOW
BEGINS TO MOVE ASHORE. THE COINCIDENCE OF THE NORTHEAST PROPAGATING
LOW AND DEEPENING MOISTURE WILL MOVE OVER THE CENTRAL PART OF THE
AREA AND IS WHERE THE BULK OF THE QPF IS POSITIONED. TIMING WHEN THE
ONSET OF THE RAIN IS SIMILAR TO PREVIOUS FORECAST WITH RAIN BECOMING
MORE LIKELY BY MON AFTERNOON AND CONTINUING OVERNIGHT. WINDS WILL
REMAIN BELOW HIGH WIND THRESHOLDS THROUGH THE PERIOD AND WILL
CONTINUE WITH THE ADVISORY OVER THE VENTURA AND LOS ANGELES COUNTY
MOUNTAINS THROUGH MON NOON. CURRENT TEMPERATURES AVERAGED 10 DEGREES
COOLER AT THIS TIME FROM YESTERDAY OVER THE CLOUD SHROUDED SOUTH
HALF AND 8 DEGREES WARMER OVER THE CLEAR SKIES NORTH HALF. A COOLING
TREND WILL EXIST OVER THE ENTIRE AREA THROUGH TUE WITH TEMPERATURES
A FEW DEGREES BELOW NORMAL AND HAVE CONTINUED TO INDICATE A WARMING
TREND WED AS SCATTERED UPPER LEVEL CLOUDS MOVE ASHORE WITH THE
REMNANTS OF THE UPPER LOW NEAR 30/150 AT THIS TIME.

.LONG TERM...GUIDANCE WAS CONSISTENT WITH PREVIOUS RUN WITH A LONG
WAVE TROUGH OVER THE CENTRAL PACIFIC SHIFTING EAST AND AMPLIFYING
OVER THE WEST COAST. A WEAK SURFACE BOUNDARY WILL MOVE SOUTH OVER
THE EASTERN PAC AND DISSIPATE UPSTREAM SAT. COLD AIR IS EXPECTED TO
PLUNGE SOUTH AND MOVE OVER THE CENTRAL PAC SAT AND SUN WITH A
EASTERN PAC STORM DEVELOPING ALONG THE BAROCLINIC ZONE SUN WITH A
RIDGE BUILDING OVER THE AREA. WILL CONTINUE DRY NEXT WEEKEND WITH
TEMPERATURES WARMING TO AT OR ABOVE NORMAL BY SUN.

&&

.AVIATION...UPPER LOW TO THE SOUTH OF THE AREA IS BRINGING SCT-BKN
VFR CIGS AND WIDELY SCT SHRA TO LA AND VENTURA COUNTIES. EXPECT THIS
REGIME TO CONTINUE THRU THE EVENING HOURS. MORE WIDESPREAD MVFR CIGS
WILL BE POSSIBLE LATE TONIGHT AND MONDAY MORNING.

FURTHER NORTH...EXPECT VFR CONDS THRU THE NIGHT FOR SBA/SMX/SBP/PRB
TERMINALS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
HYDROLOGIC OUTLOOK (SEE LAXESFLOX).

&&

PUBLIC...MOYER/FORWOOD
AVIATION...MOYER/JACOBSON
Hazardous weather outlook, Oct 16, 9:18 PM PDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
918 PM PDT SUN OCT 16 2005

CAZ034>041-044>047-051>054-059-087-088-171300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
918 PM PDT SUN OCT 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN
SOUTHWEST OF LOS ANGELES TONIGHT. RAINFALL ASSOCIATED WITH THIS
SYSTEM WILL REMAIN SOUTH OF LOS ANGELES OVERNIGHT AND AFFECT MAINLY
CATALINA ISLAND AND ADJACENT COASTAL WATERS...EXTENDING TO THE SOUTH
OF THE CHANNEL ISLANDS. EAST TO NORTHEAST WINDS WILL CONTINUE TO BE
LOCALLY STRONG IN THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

THE STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE NORTHEAST AND
ACROSS EXTREME SOUTHERN CALIFORNIA MONDAY AND TUESDAY. LOCALLY
STRONG EAST WINDS WILL CONTINUE THROUGH THE MOUNTAINS OF VENTURA AND
LOS ANGELES COUNTIES THROUGH MONDAY MORNING. RAIN WILL INCREASE IN
COVERAGE AND INTENSITY OVER MAINLY SANTA BARBARA...VENTURA AND LOS
ANGELES COUNTIES DURING THE DAY MONDAY AND CONTINUE THROUGH MUCH OF
TUESDAY...THOUGH TAPER OFF WEST TO EAST LATE IN THE DAY AS THE UPPER
LEVEL SYSTEM MOVES AWAY. THUNDERSTORMS ARE POSSIBLE OVER THE AREA
DURING THIS PERIOD...AND LOCALLY HEAVY RAINFALL IS POSSIBLE. THE
NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE POTENTIAL FOR
EXCESSIVE RAINFALL...ESPECIALLY ON THE RECENTLY BURNED AREAS. ANY
HEAVY RAIN OVER THE RECENTLY BURNED AREAS COULD LEAD TO DEBRIS
FLOWS...MUDSLIDES AND ROCKSLIDES.

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

* HYDROLOGIC OUTLOOK.........SEE FGUS76 KLOX - ESFLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MOYER

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 10:06 PM PDTMarine Weather StatementLOX6 hr
Oct 17, 2:14 AM PDTFlash Flood WarningLOXLos Angeles2 hr
Oct 17, 4:11 AM PDTFlash Flood WarningLOXLos Angeles3 hr
Oct 17, 9:07 AM PDTMarine Weather StatementLOX32 hr
Oct 17, 1:27 PM PDTSevere Thunderstorm WarningLOXLos Angeles63 min
Oct 17, 2:05 PM PDTSevere Thunderstorm WarningLOXLos Angeles40 min
Oct 17, 2:24 PM PDTFlash Flood WarningLOXLos Angeles66 min
Oct 17, 3:15 PM PDTFlash Flood WarningLOXLos Angeles2 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.